What Should I Avoid While Taking Theraflu Nighttime Severe Cold
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.
This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.
The Best Medicine For Colds: Sleep
YOU MAY THINK that with winter drawing to a close, the cold season is over, but unfortunately, the sniffles are nearly as common in spring. Cold symptoms, like a runny nose, sore throat, sneezing and coughing, leave you feeling drained and make you want to curl up and hibernate.
Weve got some tips on how to beat a cold so you can get out and enjoy the balmy weather, plus what to do while youre waiting to feel better.
How to Get Rid of a Cold
Often, the only way to get rid of a cold is to wait it out. The common cold is caused by a viral infection, and while there are more than 400 viruses that can cause cold symptoms, the most common type is rhinovirus. Viruses dont respond to antibiotics, so there really isnt a drug that can get rid of colds. However, there are things you can do to minimize the effects and shorten the duration of a cold so you can get back on your feet.
The best medicine to get rid of a cold is not a drug, but rather sleep. Not getting enough sleep weakens your immune system, leaving you more susceptible to illness and making it harder to fight it off when you do get sick. The average adult needs seven to nine hours of sleep per night to function at their best. Here are some other ways to take good care of your immune system so it can take good care of you:
- Stay hydrated
- Eat plenty of fruits, vegetables, and whole grains
- Avoid smoking cigarettes
- If you drink alcohol, do so in moderation
- Reduce stressors and find healthy ways to deal with stress
How Should I Take Theraflu Nighttime Severe Cold
Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cold or allergy medicine is usually taken only for a short time until your symptoms clear up.
Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.
Dissolve the contents of one packet of medicine in 8 ounces of hot water. You may also mix the powder with 8 ounces of cool water and heat the mixture in a microwave oven. Stir the mixture thoroughly before and after heating it. Sip the mixture slowly, making sure you finish all of it within 10 to 15 minutes.
Do not take more than 6 packets of Theraflu Nighttime Severe Cold in one day .
Call doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
This medication can cause unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.
Store at room temperature away from moisture and heat.
You May Like: Feeling Sick 2 Weeks After Flu Shot
Go To Bed As Early As Possible
This may sound obvious, but the earlier you go to bed, the more sleep you will be able to get at night. Laying on the couch and Netflixing, while restful, doesnt count. Set an early bedtime for yourself, try some relaxing activities to help you unwind, and turn out the lights immediately once youre settled into bed.
Be Smart Be Aware Of Allergy Medication Side Effects
Smart use of allergy medications knowing how they treat symptoms, being aware of potential unwanted side effects and, most important, monitoring their effect on you and your health is just one step toward controlling allergy and cold symptoms. Even more important: knowing what you are allergic to and taking steps to prevent or reduce exposure.
If your allergy symptoms tend to last longer than two weeks or are not adequately controlled with over-the-counter medications, schedule an appointment with a board-certified allergist for a full diagnosis.
Antihistamines and intranasal corticosteroids are intended for symptom relief. If antihistamines or intranasal corticosteroids are causing side effects such as drowsiness or other problems, there are other treatment options your doctor can offer you, such as allergen immunotherapy.
Reviewed by Dennis Williams, PharmD
8229 Boone Blvd, Suite 260, Vienna, VA 22182
You May Like: How Long For Flu Shot Effective
What’s In Nyquil That Makes You Sleep
The main ingredients in NyQuil Cold and Flu Nighttime Relief Liquid that may cause drowsiness or sleep are doxylamine, a sedating antihistamine, and dextromethorphan, a cough suppressant. The other active ingredient in NyQuil Liquid is acetaminophen, a pain and fever reducer), but it is not usually associated with drowsiness.
This specific NyQuil product also contains 10% alcohol, an ingredient used to help dissolve the medicines in the liquid. Other NyQuil products may also contain phenylephrine, a decongestant.
Interactions With Other Medicines
If you have a known health condition or are taking other medications, check with your doctor before choosing a cold medicine from your local pharmacy or supermarket. You can also use one of the drug interaction checkers online, but its always safest to talk with your doctor who knows your health history.
To give you an idea of the problem combinations that exist, here are some examples: Decongestants and antihistamines may not mix well with drugs prescribed for heart disease or blood pressure problems. You will also want to check to make sure youre not taking anything else with aspirin, acetaminophen or ibuprofen in it. If you have asthma, emphysema or other lung disease, youll want to check with your doctor before taking anything with a cough suppressant or expectorant in it. If you are on any anti-depressant or anti-anxiety drug, check with your doctor before trying any cough or cold medicine.
Combining certain meds can cause serious side effects, so this is even a good topic of discussion for you and your doctor before a cold or flu hits. Know which medications and ingredients are safe for you ahead of time and youll know exactly what to do if you get catch a cold or the flu.
Recommended Reading: Prolia And Flu Vaccine Together
Best Nighttime Cold Medicine For Sleep
Antihistamines may help repress coughing and also make you feel sleepy.
Drugs that contain the antihistamines doxylamine or diphenhydramine might help you sleep easier when you have a cold.
Toddlers and infants have different safety concerns when it comes to choosing a medication. Generally, you should consult with your childs pediatrician before giving them cold medication.
Your childs weight, development, age, and symptom severity help to determine the medication and dosage.
If your child is younger than 6 months, stick to the recommended dose of acetaminophen for pain relief.
Child-safe OTC versions of ibuprofen, antihistamines, and cough suppressants are available for children age 2 and older.
Overuse of cough and cold medicine in children can have serious side effects. When in doubt, contact your childs doctor for advice.
avoiding the following active ingredients if you are living with high blood pressure:
Instead, take an expectorant, such as guaifenesin, and look for OTC drugs that are manufactured for people with high blood pressure in mind.
The AHA also recommends avoiding NSAIDs, like ibuprofen, if youre living with high blood pressure, as these can also have negative effects when taken too often.
Follow dosing instructions carefully and speak with a doctor if youre unsure about how cold medications might interfere with your blood pressure treatment.
What You Can Do
If your medicine makes you feel worn out, donât stop taking it. You can try other ways to fight the side effect and get an energy boost:
- Get some exercise, like a quick walk or some stretches.
- Take deep breaths.
- Drink a little bit of caffeine, like coffee or tea.
If youâre taking an over-the-counter medication, ask your doctor or pharmacist if there are ânon-drowsyâ versions of it you can use instead. Itâs important to ask to make sure it wonât affect any other medications youâre taking.
Your doctor can help you handle any fatigue you feel from prescription medications. They might:
- Change your medication
- Change your dose
- Tell you to take your medicine at a different time, like in the evening or before bed
- Prescribe a medication to help you feel alert and awake
Donât take any medications that are supposed to help you stay awake, unless your doctor says itâs OK.
National Sleep Foundation: âSleepiness, Medication & Drugs: Why Your OTC Medications and Prescription Drugs Might Make You Tired.â
National Institute of Mental Health: âBrain Basics.â
FDA: âCaution: Some Over-the-Counter Medicines May Affect Your Driving.â
National Capital Poison Center: âAntihistamines: Using Them Safely.â
Mayo Clinic: âTricyclic Antidepressants and Tetracyclic Antidepressants.â
County of San Mateo Health System: âBenzodiazepines.â
American Heart Association: âTypes of Blood Pressure Medications.â
Spine-health: âMuscle Relaxants.â
Recommended Reading: Cvs Flu Shot Age Ct
What Are Some Additional Flu Remedies
In addition to OTC flu meds, there are other steps you can take to feel better. Drink plenty of fluids and make sure to rest. Warm liquids like tea can help soothe a sore throat, and a humidifiercan make breathing with a stuffy nose and scratchy throat feel more comfortable. Also make sure to wash your hands frequently to stop the germs from spreading to the people around you.
Best Cold Medicine For Sore Throat And Coughing
If your coughing is making your throat sore, look for a medication that contains dextromethorphan. Dextromethorphan helps control your brains signal to your body that you need to cough. This can decrease your coughing symptoms enough to promote healing of a sore throat, but it doesnt treat the cause of your coughing.
Some medications that contain dextromethorphan also contain an ingredient called guaifenesin. This ingredient is an expectorant, which thins out mucus and helps your cough to be productive, meaning that youre coughing out mucus that could be aggravating your throat and chest.
You May Like: Alka Seltzer Cold And Flu And Ibuprofen
How Should I Take Night Time Cold/flu
Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cough and cold medicine is usually taken only for a short time until your symptoms clear up.
Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.
Measure liquid medicine with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.
Stop taking the medicine and call your doctor if you still have a sore throat after 2 days, or if you have a fever, headache, rash, nausea, or vomiting.
If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken Night Time Cold/Flu within the past few days.
Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.
How To Take Or Use It
You can take diphenhydramine tablets and liquid with or without food.
How to take diphenhydramine tablets
Always take your diphenhydramine tablets with a drink of water. Swallow them whole. Do not chew them.
How to take diphenhydramine liquid
Liquid medicines containing diphenhydramine come with a plastic syringe or spoon to help you measure the right dose. If you do not have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen teaspoon as it will not measure the right amount.
How to use diphenhydramine cream
With the cream, put a small amount onto the affected area and smooth it in gently. Do not use it on large areas of skin. Keep the cream away from your eyes, mouth and nose. Remember to wash your hands afterwards, unless you’re treating your hands.
Recommended Reading: What’s The Name Of The Flu Vaccine
How Long Are You Contagious With Flu
When it comes to the flu, you are contagious for 1 day before symptoms start until about 5 to 7 days after your symptoms appear. Children may be contagious for an even longer period. It is important to stay at home and avoid spreading the virus to those around you. If you have a fever, its a strong sign that you are still contagious. Try to stay home until at least 24 hours after your temperature is back to normal. Also be sure to wash your hands regularly and sneeze or cough into your elbow. Because the virus is spread when sneezing or coughing sends small particles of infected saliva into the air, wearing a respiratory mask may also help stop the virus from spreading.
What To Take For The Flu
Over the counter cold and flu medicine may help you feel more comfortable by temporarily controlling your symptoms. The right flu medicine for you will depend on your symptoms. For body aches or a fever, you can take a pain reliever such as Advil to help relieve your pain and lower your fever. To get temporary relief from an unproductive, constant cough, you may want to try an over the counter cough medicine. A decongestant pill or nasal spray may help with nasal or sinus congestion, while an over the counter antihistamine may help with a runny nose, postnasal drip, and itchy or watery eyes. For a scratchy throat, try warm tea or sore throat lozenges, which may bring some temporary relief.
You May Like: Quad Flu Shot For Seniors
Why Is This Medication Prescribed
Doxylamine is used in the short-term treatment of insomnia . Doxylamine is also used in combination with decongestants and other medications to relieve sneezing, runny nose, and nasal congestion caused by the common cold. Doxylamine should not be used to cause sleepiness in children. Doxylamine is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.
What To Do When You Have The Flu
So you think you have the flu. Unlike a cold, your symptoms came on suddenly, and they include things like: coughing, sore throat, runny or stuffy nose, body aches and headache, chills, fatigue, and possibly a fever, diarrhea, or vomiting. Dont panic. In most cases, the flu is a mild though unpleasant illness that passes on its own. However, it can be a good idea to confirm that you have the flu with your doctor. He or she can give you a professional diagnosis and treatment advice. In most cases, the best thing to do when you have the flu is to rest, take care of yourself, and stay home so that you cannot spread the virus to others. Over the counter medications like Tylenol Cold and Flu Severe may help temporarily relieve some of your symptoms, but they wont help the illness pass any faster. You should be sure to stay hydrated and get plenty of rest. However, the flu is different from the common cold, and in some cases, it can lead to deadly circumstances. If you are feeling very sick, are very concerned about any of your symptoms, and especially if you are in a high risk group, make an appointment with your doctor as soon as possible. He or she can assess your symptoms and may recommend antiviral treatment or other medical interventions as necessary. Your doctor may also recommend a flu shot for next year.
Also Check: Where To Get Flu Shot With Medicare
Soothe Your Nighttime Cough
Coughs that nag you all day long are bad enough. But when they keep you awake all night, you can feel downright awful. How can you calm down your cough so you can get the sleep you need?
Youre in luck. There are plenty of treatments for nighttime coughs that can help. Most of the time, home remedies or over-the-counter treatments can work wonders. But if those dont help, your doctor can prescribe a stronger cough medicine that includes something to make you drowsy.
Why Does Nyquil Make You Sleepy
NyQuil contains doxylamine, which is an antihistamine. Histamine is a natural chemical that your body produces, and it is responsible for your sleep-wake cycle and for triggering your immune system when it detects a foreign body.
When you take an antihistamine such as doxylamine, it blocks histamine. This means that the cold and flu symptoms you experience are blocked as well.
Doxylamine also blocks histamine from controlling your sleep-wake cycle. Although histamine may try to send signals to the brain to keep it awake, the antihistamine prevents this. This is what can cause feelings of drowsiness or sleepiness.
Not every antihistamine causes sleepiness. Some antihistamines do not cause this side effect. Contact your pharmacist to find out about available medications to control your allergy, cold, or flu symptoms without causing drowsiness.
Don’t Miss: Sambucol Black Elderberry Cold And Flu
Can Colds And The Flu Be Cured With Medications
No medicines can “cure” colds and flu. However, there are many over-the-counter medicines that can ease the discomfort caused by the symptoms of colds and flu. In addition, there are prescription medicines and a vaccine that can treat and prevent the flu.
Note on antibiotics: Colds and the flu are causes by viruses and cannot be cured with antibiotics. Antibiotics are used to treat bacterial infections, such as strep throat and ear, skin and urinary tract infections. Using antibiotics for infections they are not able to treat makes the antibiotics less effective for infections they are supposed to treat . Never take antibiotics to treat colds and flu.
To ease the discomfort from specific cold and flu symptoms, consider using the following types of OTC medicines: